Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 134, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 9, 2000, 7:41 PM EDT for Tioga County, Tompkins County, New York. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 7:41 PM EDT (23:41 UTC)
- Expired
- Aug 9, 2000, 8:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 43 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:05 PM EDT | Thunderstorm Wind 52 E | Speedville, NY | Thunderstorm winds brought down numerous trees from Speedville to Caroline. Large hail was also reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 092342 SVRBGM NYC107-109-100030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 741 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TOMPKINS COUNTY IN CENTRAL NEW YORK. TIOGA COUNTY IN CENTRAL NEW YORK. * UNTIL 830 PM EDT. * AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS...NEAR ODESSA...OR ABOUT 5 MILES SOUTHWEST OF NEWFIELD HAMLET...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DANBY AND NORTH SPENCER AROUND 750 PM EDT. BESEMER AND SPENCER AROUND 755 PM EDT. BROOKTONDALE AND SLATERVILLE SPGS AROUND 800 PM EDT. CANDOR AND CAROLINE AROUND 805 PM EDT. CATATONK AND SPEEDVILLE AROUND 810 PM EDT. JENKSVILLE AND RICHFORD AROUND 815 PM EDT. BERKSHIRE AND NEWARK VALLEY ~AROUND 820 PM EDT. FOSTER AROUND 825 PM EDT. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. LAT...LON 4242 7671 4225 7677 4210 7611 4238 7612 $$ WALDSTREICHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 9, 2:45 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT WED AUG 9 2000 SO FAR THE FA HAS REMAINED QUIET. A NEW BATCH OF STORMS HAVE FORMED OVER EASTERN MI AND SEEM TO BE MAINTAINING THEIR STRENGTH BETTER. MODELS INDICATING TSRA STILL A GOOD POSSIBILITY THIS EVE FROM ROUGHLY 7 OR 8 PM UNTIL AROUND MIDNIGHT AS S/W MOVES ACROSS. MODELS ALSO SHOWING A NORTH TO SOUTH GRADIENT IN THE PRECIP FIELDS AND INSTABILITY WITH HIGHER PRECIP CHANCES AND BETTER INSTABILITY SOUTH. WAS THINKING OF 40 PERCENT POPS NORTH TO LIKELY SOUTH. THURSDAY NIGHT THROUGH FRIDAY FA REMAINS UNDER MID/UPPER LVL TROUGH WITH SHORTWAVES ROTATING THRU. MODEL SOUNDINGS INDICATE A CAP TOMORROW SO WILL KEEP DRY. AVN BRINGS LIGHT PRECIP MAINLY OVER PA FRI AFT. MENTIONED A 30 PERCNT CHC OF AN AFT SHRA FOR THE SOUTHERN ZONES...OTHERWISE WENT DRY. FOLLOWED FWC GUIDANCE TEMPS. .BGM...NONE. SMF
In the hours before
Special weather statement, Aug 9, 4:46 PM EDT, 2 hours 55 minutes before
NYZ015-022-024-023-016-025-017-018-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 446 PM EDT WED AUG 09 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM EDT FOR THE FOLLOWING COUNTIES: YATES NY... STEUBEN NY... CHEMUNG NY... SCHUYLER NY... SENECA NY... TOMPKINS NY... CAYUGA NY... ONONDAGA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. WALDSTREICHER
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:56 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.